Alert archive / Kentucky / River Flood Warnings in 2017
River Flood Warning 6, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Apr 24, 2017, 6:50 AM EDT for Estill County, Kentucky. It took effect at Apr 24, 2017, 1:00 PM EDT. It was in force for 40 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 24, 2017, 6:50 AM EDT (10:50 UTC)
- In effect from
- Apr 24, 2017, 1:00 PM EDT
- Expired
- Apr 26, 2017, 5:20 AM EDT
- In force
- 40 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kentucky River near Ravenna (RAVK2).
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
339 WGUS43 KJKL 241050 FLWJKL BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 650 AM EDT MON APR 24 2017 ...The National Weather Service in Jackson Kentucky has issued a flood warning for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Warning means that flooding is occurring or is imminent. Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 11 AM this morning. && KYC065-242250- /O.NEW.KJKL.FL.W.0006.170424T1700Z-170426T0920Z/ /RAVK2.1.ER.170424T1700Z.170425T0600Z.170426T0320Z.NO/ 650 AM EDT MON APR 24 2017 The National Weather Service in Jackson Kentucky has issued a * Flood Warning for The Kentucky River near Ravenna. * from this afternoon to late Tuesday night. * at 6:15 AM Monday the stage was 19.4 feet. * Flood stage is 21.0 feet. * Minor flooding is forecast. * The river will rise to near 22.8 feet late tonight. * At 21.0 feet...Low lying areas flood. Red, Lick, Road, Millers Creek Road, Dark Hollow Road, and Noland Creek Road flood in several places. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ KAS
4 follow-up statements
743
WGUS83 KJKL 241501
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1101 AM EDT Mon Apr 24 2017
...The flood warning continues for the following rivers in
Kentucky...
The Cumberland River at Pineville
The Cumberland River at Barbourville
The Kentucky River near Ravenna
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Warning means that flooding is occurring or is imminent.
Continue to monitor NOAA weather radio or your favorite local media
outlet for additional information. If you are in areas affected by
this forecast take necessary precautions.
The next update will be issued by 6 PM EDT.
&&
KYC013-250301-
/O.EXT.KJKL.FL.W.0003.000000T0000Z-170425T0629Z/
/PVLK2.1.ER.170424T0037Z.170424T1030Z.170425T0029Z.UU/
1101 AM EDT Mon Apr 24 2017
The Flood Warning continues for
The Cumberland River at Pineville.
* at 10:30 AM Monday the stage was 1007 feet.
* Flood stage is 1002 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by
this evening.
* At 1006 feet...Fourmile Road floods.
&&
LAT...LON 3680 8346 3668 8370 3679 8383 3685 8374
3680 8366 3688 8350
$$
KYC121-250301-
/O.EXT.KJKL.FL.W.0002.000000T0000Z-170426T0415Z/
/BBVK2.1.ER.170424T0225Z.170425T0000Z.170425T2215Z.NO/
1101 AM EDT Mon Apr 24 2017
The Flood Warning continues for
The Cumberland River at Barbourville.
* at 10:30 AM Monday the stage was 31.3 feet.
* Flood stage is 27.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 32.9 feet by this
evening. The river will fall below flood stage tomorrow evening.
* At 34.0 feet...Flooding threatens homes and businesses in
unprotected areas.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
3693 8389 3685 8374
$$
KYC065-250301-
/O.EXT.KJKL.FL.W.0006.170424T2018Z-170426T0800Z/
/RAVK2.1.ER.170424T2018Z.170425T0600Z.170426T0200Z.NO/
1101 AM EDT Mon Apr 24 2017
The Flood Warning continues for
The Kentucky River near Ravenna.
* from this afternoon to late Tuesday night.
* at 10:15 AM Monday the stage was 20.0 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 22.6 feet by after midnight tomorrow. The
river will fall below flood stage by tomorrow late evening.
* At 21.5 feet...Sang Branch Road is under water at Red Lick Creek.
&&
LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411
$$
ABE169
WGUS83 KJKL 242139
FLSJKL
Flood Statement
National Weather Service Jackson Ky
539 PM EDT Mon Apr 24 2017
...The flood warning continues for the following rivers in
Kentucky...
The Cumberland River at Barbourville
The Kentucky River near Ravenna
...The flood warning continues for the following rivers in
Kentucky...
The Cumberland River at Williamsburg
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continue to monitor NOAA weather radio or your favorite local media
outlet for additional information. If you are in areas affected by
this forecast take necessary precautions.
The next update will be issued by 6 AM EDT.
A Flood Warning means that flooding is occurring or is imminent.
&&
KYC121-250939-
/O.EXT.KJKL.FL.W.0002.000000T0000Z-170426T0022Z/
/BBVK2.1.ER.170424T0225Z.170425T0000Z.170425T1822Z.NO/
539 PM EDT Mon Apr 24 2017
The Flood Warning continues for
The Cumberland River at Barbourville.
* at 5:30 PM Monday the stage was 32.3 feet.
* Flood stage is 27.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 32.9 feet by this
evening. The river will fall below flood stage tomorrow early
afternoon.
* At 34.0 feet...Flooding threatens homes and businesses in
unprotected areas.
&&
LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
3693 8389 3685 8374
$$
KYC235-250938-
/O.CON.KJKL.FL.W.0001.000000T0000Z-170427T0748Z/
/WLBK2.2.ER.170423T1651Z.170425T0600Z.170427T0148Z.NO/
539 PM EDT Mon Apr 24 2017
The Flood Warning continues for
The Cumberland River at Williamsburg.
* at 5:00 PM Monday the stage was 27.9 feet.
* Flood stage is 21.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 28.6 feet by
after midnight tomorrow. The river will fall below flood stage
Wednesday before midnight.
&&
LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
3681 8426 3680 8407
$$
KYC065-250938-
/O.EXT.KJKL.FL.W.0006.000000T0000Z-170426T0000Z/
/RAVK2.1.ER.170424T2140Z.170425T0600Z.170425T1800Z.NO/
539 PM EDT Mon Apr 24 2017
The Flood Warning continues for
The Kentucky River near Ravenna.
* at 5:15 PM Monday the stage was 20.9 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 21.9 feet by after midnight tomorrow.the
river will fall below flood stage by tomorrow early afternoon.
* At 21.5 feet...Sang Branch Road is under water at Red Lick Creek.
&&
LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411
$$
SHALLENBERGER257 WGUS83 KJKL 250935 FLSJKL Flood Statement National Weather Service Jackson Ky 535 AM EDT Tue Apr 25 2017 ...The flood warning continues for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. The next update will be issued by 2 pm. A Flood Warning means that flooding is occurring or is imminent. && KYC065-252135- /O.EXT.KJKL.FL.W.0006.000000T0000Z-170425T2252Z/ /RAVK2.1.ER.170424T2207Z.170425T0900Z.170425T1652Z.NO/ 535 AM EDT Tue Apr 25 2017 The Flood Warning continues for The Kentucky River near Ravenna. * at 5:15 AM Tuesday the stage was 21.5 feet. * Flood stage is 21.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river has crested, but will continue to be in flood through this afternoon. * At 21.5 feet...Sang Branch Road is under water at Red Lick Creek. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$
328 WGUS83 KJKL 251758 FLSJKL Flood Statement National Weather Service Jackson Ky 158 PM EDT Tue Apr 25 2017 ...The flood warning is cancelled and a flood advisory has been issued for the following rivers in Kentucky... The Kentucky River near Ravenna PRECAUTIONARY/PREPAREDNESS ACTIONS... Continue to monitor NOAA weather radio or your favorite local media outlet for additional information. If you are in areas affected by this forecast take necessary precautions. This will be the last update for this point concerning flooding. A Flood Warning means that flooding is occurring or is imminent. && KYC065-251828- /O.CAN.KJKL.FL.W.0006.000000T0000Z-170425T1730Z/ /RAVK2.1.ER.170424T2207Z.170425T0900Z.170425T1730Z.NO/ 158 PM EDT Tue Apr 25 2017 The Flood Warning is cancelled for The Kentucky River near Ravenna. * at 1:15 PM Tuesday the stage was 21.2 feet. * Flood stage is 21.0 feet. * Forecast...The river will fall to near 20.9 feet by this afternoon. The river will fall below flood stage late this afternoon. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ SHALLENBERGER
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Apr 24, 4:05 AM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Apr 24, 4:05 AM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 405 AM EDT Mon Apr 24 2017 .SHORT TERM...(Today through Tuesday) Issued at 405 AM EDT MON APR 24 2017 07z sfc analysis shows a deep and stacked area of low pressure passing off to the southeast. Up until this point, this low has been pumping in wave after wave of showers into eastern Kentucky. Now just a few light ones remain and primarily just targeting the far east near the Virginia and West Virginia border. With the end of the significant rain have decided to drop the Flood Watch, though local areas of high water remain - particularly near the Cumberland and Kentucky Rivers where flood warnings or advisories are currently in effect. Skies are mostly cloudy throughout the area early this morning while winds continue from the northeast to east at 5 to 10 mph. Temperatures through the area are rather uniform, generally from 50 to 55 degrees while dewpoints vary from the mid 40s northwest to the low 50s for much of the rest of the area. The models are once again in excellent agreement aloft through the short term. They all depict a closed and semi-cutoff low dropping through the Deep South and then east to the Atlantic Coast today. As this low moves further away from Kentucky heights will rebound and attention will shift to the flow pattern to the northwest. This mid level pattern will be in the process of developing a large trough over the Southern Rockies on Tuesday. Meanwhile, the closed low will be continuing its trek up the east coast - located over Cape Hatteras at this time. Given the good model agreement will favor a blended/consensus solution along with a lean toward the high res HRRR early on. Sensible weather will feature a cloudy and still rather cool day across eastern Kentucky as most places dry out. A few lingering showers will continue to affect the area - particularly east but just small amounts of QPF are expected. Plenty of low level moisture will continue to keep skies rather cloudy tonight and into Tuesday which will limit the temperature drop off tonight but should not impact the rebound much on Tuesday as highs will be in the mid to upper 70s with a return of partial sunshine. Used the CONSShort and ShortBlend guidance to start off the grids through the short term. Did not have to make much adjustment to temperatures but did nudge dewpoints down a few degrees this afternoon and again Tuesday afternoon. Also made some minor tweaks to the PoPs and QPF grids to limit their range and coverage today. .LONG TERM...(Tuesday night through Sunday) Issued at 335 AM EDT MON APR 24 2017 Very mild air will build into the region for the middle of the week as shortwave ridging pushes east across the region. A shortwave trough will then drive a cold front across the area on Thursday. Models are tending towards a slightly more active front on Thursday, so confidence is increasing for at least some scattered showers and storms with the front passage. In fact, 0-6km shear magnitude is 40 knots. This coupled with some surface instability will lead to some potentially damaging wind gusts. Instability and mid level lapse rates not impressive enough to support updrafts capable of hail, so it looks like any threat from storms would be limited to damaging wind gusts. Dry weather would return by late Thursday evening. However, a warm front will lift north across the area Friday and Friday night and bring more chances of showers and storms. Some model differences emerge by Friday, but depending on how things work out, more strong to severe storms would be possible. The warm front exits to the north by early Saturday morning with dry weather returning for the weekend. In the wake of the front, summer-like weather will surge north across the area with highs well into the mid to upper 80s on Saturday and Sunday. As upper levels amplify with a large ridge developing over the eastern US, the warm weather may continue into the following week. However, at some point, a cold front will work into the Ohio river valley and interact with the warm and moist air to provide another unsettled period sometime early next week. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) ISSUED AT 235 AM EDT MON APR 24 2017 Generally IFR, to at times briefly lower, conditions will be in place through nearly the entire TAF period with field mins for cigs expected during this time. A brief bounce up to MVFR will be possible, mainly during the daylight hours. SYM, being the most north location may only see some occasional MVFR cigs - otherwise VFR will be the rule.Look for shower activity to continue to gradually decrease throughout the area with the exception of the far east. Winds will be northeast at 5 to 10 kts across the forecast area. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GREIF LONG TERM...KAS AVIATION...GREIF
Hazardous weather outlook, Apr 24, 3:20 AM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 320 AM EDT Mon Apr 24 2017 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251030- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 320 AM EDT Mon Apr 24 2017 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Persistent rainfall and runoff across the area over the past weekend has led to area streams and rivers running high or exceeding their banks in several spots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are anticipated on Thursday. A few severe storms will be possible with damaging winds being the main threat. Thunderstorms are possible again Friday through early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/KAS
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:56 PM EDT | River Flood Advisory | JKL | Clay | 23 hr |
| Apr 23, 10:02 PM EDT | River Flood Warning | JKL | Bell | 21 hr |
| Apr 23, 10:05 PM EDT | River Flood Warning | JKL | Harlan | 11 hr |
| Apr 23, 10:09 PM EDT | River Flood Advisory | JKL | Harlan | 11 hr |
| Apr 23, 11:17 PM EDT | River Flood Advisory | JKL | Owsley | 33 hr |
| Apr 23, 11:19 PM EDT | River Flood Advisory | JKL | Perry | 15 hr |
| Apr 24, 4:08 AM EDT | River Flood Warning | JKL | Perry | 11 hr |
| Apr 24, 5:33 AM EDT | River Flood Advisory | JKL | Pike | 20 hr |
| Apr 24, 6:58 AM EDT | River Flood Advisory | JKL | Perry | 17 hr |
Nearby
River Flood Warnings in Kentucky, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.